LOS ANGELES (ABC News) – The FDA is now investigating new reports of health issues, including seizures in people who vape. Many of those cases are in teens and young adults.
Nearly 130 people, including children, reporting seizures after vaping. Some also fainting or experienced tremors. The cases reported between 2010 and 2019 are now being investigated by the Food and Drug Administration.
The FDA says while it’s unclear if e-cigarettes caused the reported seizures, it’s asking the public to come forward to report any unexpected health issues after vaping.
Absolutely and arguably this is the biggest medical or health story of the summer and the caption here is what we don’t know may, in fact, really hurt us,” Dr. Jen Ashton said.
According to the CDC, more than 3.5 million middle and high school students use e-cigarettes. On Friday, health officials announced that three young people in Illinois and 11 teens and young adults in Wisconsin have been hospitalized with severe lung disease after reporting they’d recently vaped.
“Many millions of middle and high school students who are getting addicted to these vapors because of the nicotine and may or may not over the long term suffer adverse health consequences,” said Dr. Robert Jackler, a professor at the Stanford School of Medicine.
Last week, researchers from Yale and Duke Universities published a study looking into chemical reactions to the liquids used in vaping devices. After assessing certain flavors of Juuls, they concluded that creme brulee, a sweet flavor favored by teens, had acetals in the liquid and aerosol, which they say can prompt inflammation in respiratory systems. Juul rejected the study, saying the conditions in the lab “would never be found in the real world,”
As for the FDA investigation, some of the reported issues were in first-time users. FDA researchers asked people to contact them if they experience any health issues after vaping.